Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Raleigh, NC

June 4, 2004Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 4, 2004, 4:14 PM EDT for Wayne County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 4:14 PM EDT (20:14 UTC)
Expired
Jun 4, 2004, 5:00 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 49 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS52 KRAH 042014
SVRRAH
NCC191-042100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
414 PM EDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRINCETON...OR ABOUT 10 MILES EAST OF
  SMITHFIELD...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NAHUNTA...
  WATSON CROSSROADS...
  PIKEVILLE...FREMONT...
  EUREKA...
  GOLDSBORO...

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3558 7808 3532 7823 3532 7781 3558 7782

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:55 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 4, 2:55 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT FRI JUN 4 2004

.DISCUSSION...
ACTIVE WEATHER HAD PRECLUDED ANY ANALYSIS BEYOND SIX HOURS. MORNING
UPDATE INCLUDED MANY OF THE EXPECTED CHANGES AND DO NOT EXPECT ANY
MAJOR CHANGES. WILL IRON OUT ANY MAJOR COORDINATION ISSUES WITH
SURROUNDING OFFICES...OTHERWISE WILL LEAVE CHANGES TO THE NEXT
SHIFTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RLH
Hazardous weather outlook, Jun 4, 5:36 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
536 AM EDT FRI JUN 4 2004

NCZ010-011-026>028-041>043-073>078-083>086-088-089-050935-
ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-
HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-
RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-WAKE NC-WARREN NC-
WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...CARY...CLINTON...
DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX...
LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON AND WEST RALEIGH
536 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND
SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW
PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY
TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE
APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. DRY AIR ALOFT
MOVING INTO SOUTH CENTRAL NORTH CAROLINA THIS AFTERNOON... ALONG
WITH MARGINAL SURFACE HEATING... WILL MAKE THE ATMOSPHERE MODERATELY
UNSTABLE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON
TO ROANOKE RAPIDS. ALONG WITH THIS INSTABILITY... INCREASING AND
VEERING WINDS JUST OFF THE SURFACE WILL PRODUCE A WIND PROFILE
CONDUCIVE FOR DEVELOPMENT OF A FEW SUPERCELLS CONTAINING LARGE HAIL
AND STRONG DAMAGING WIND GUSTS... PRIMARILY BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MID EVENING
IN THE SANDHILLS REGION AND SOUTHEAST PORTIONS OF THE TRIANGLE
REGION. AS ALWAYS... TRAINED STORM SPOTTERS ARE ENCOURAGED TO REPORT
ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE OR
LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE IN
RALEIGH.

NCZ007>009-021>025-038>040-050935-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-
GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT...
HILLSBOROUGH...LEXINGTON...OXFORD...PITTSBORO...RANDLEMAN...
ROXBORO...SILER CITY AND WINSTON-SALEM
536 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND
SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW
PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY
TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE
APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. WHILE A FEW STORMS
MAY APPROACH SEVERE LIMITS OVER NORTHWEST PORTIONS OF CENTRAL NORTH
CAROLINA... DEEP MOISTURE AND A LACK OF SURFACE HEATING ARE EXPECTED
TO LIMIT ATMOSPHERIC INSTABILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED IN THE TRIAD AREA
TODAY... HOWEVER TRAINED STORM SPOTTERS ARE ALWAYS ENCOURAGED TO
REPORT ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE
OR LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE
IN RALEIGH.

GIH

In the hours before

Local storm report, Jun 4, 2:12 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLOOD            SELMA                   35.54N 78.29W
06/04/2004                   JOHNSTON           NC   LAW ENFORCEMENT

            STREET FLOODING ALONG I-95 IN SELMA AND MICRO AREAS

&&

JO
Local storm report, Jun 4, 2:54 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      FUQUAY-VARINA           35.59N 78.79W
06/04/2004                   WAKE               NC   LAW ENFORCEMENT

            LARGE AMOUNTS OF WATER ARE BEING REPORTED ON SOME ROADS
            IN FUQUAY VARINA AND ESPECIALLY ALONG HIGHWAY 42 IN
            SOUTHERN WAKE COUNTY.

&&

JO
Special weather statement, Jun 4, 3:13 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
313 PM EDT FRI JUN 4 2004

NCZ028-042-043-077-078-085-086-088-089-042100-
CUMBERLAND NC-EDGECOMBE NC-HARNETT NC-HOKE NC-JOHNSTON NC-SAMPSON NC-
SCOTLAND NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...CLINTON...FAYETTEVILLE...FORT BRAGG...
GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE...RAEFORD...
SMITHFIELD AND TARBORO
313 PM EDT FRI JUN 4 2004

...STRONG THUNDERSTORMS WILL CROSS THE EASTERN PIEDMONT AND COASTAL
PLAIN...

STRONG SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY EAST ACROSS THE
EASTERN PIEDMONT AND COASTAL PLAIN THROUGH 500 PM. THESE STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING. IN ADDITION...THESE STORMS WILL PRODUCE
VERY HEAVY RAIN. RAINFALL AMOUNTS OVER ONE INCH PER HOUR WILL BE
POSSIBLE IN SOME LOCATIONS. THIS WILL LEAD TO FLOODING OF LOW LYING
AREAS AND SOME ROADS. DRIVERS SHOULD USE CAUTION...AND NEVER DRIVE
WHERE WATER IS FLOWING ACROSS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 500 PM.

DGS
Local storm report, Jun 4, 4:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      SMITHFIELD              35.51N 78.34W
06/04/2004                   JOHNSTON           NC   LAW ENFORCEMENT

            SEVERE FLOODING IS BEING REPORTED IN PORTIONS OF
            SMITHFIELD AND FOUR OAKS. FLOODING IS BEING REPORTED
            ALONG PORTIONS OF HIGHWAY 70 AS WELL AS ALONG PORTIONS OF
            INTERSTATE 95. SEVERAL UNDERPASSES ARE BEING CLOSED.

&&

TDP
Local storm report, Jun 4, 4:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      SMITHFIELD              35.51N 78.34W
06/04/2004                   JOHNSTON           NC   LAW ENFORCEMENT

            SEVERE FLOODING IS BEING REPORTED IN PORTIONS OF
            SMITHFIELD AND FOUR OAKS. FLOODING IS BEING REPORTED
            ALONG PORTIONS OF HIGHWAY 70 AS WELL AS ALONG PORTIONS OF
            INTERSTATE 95. SEVERAL UNDERPASSES ARE BEING CLOSED.

&&

TDP
Special weather statement, Jun 4, 4:09 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
409 PM EDT FRI JUN 4 2004

NCZ007>011-023>027-040-041-076-042108-
ALAMANCE NC-CHATHAM NC-DURHAM NC-FRANKLIN NC-GRANVILLE NC-HALIFAX NC-
LEE NC-NASH NC-ORANGE NC-PERSON NC-VANCE NC-WAKE NC-WARREN NC-
INCLUDING THE CITIES OF...BURLINGTON...CARY...CHAPEL HILL...
CREEDMOOR...DOWNTOWN RALEIGH...DURHAM...GRAHAM...HALIFAX...
HENDERSON...HILLSBOROUGH...LOUISBURG...NASHVILLE...OXFORD...
PITTSBORO...RALEIGH...ROANOKE RAPIDS...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...WARRENTON AND WEST RALEIGH
409 PM EDT FRI JUN 4 2004

THE TORNADO WATCH NUMBER 394 CONTINUES IN EFFECT UNTIL 500 PM EAST
OF A LINE THAT INCLUDES THE FOLLOWING COUNTIES...HOKE...
HARNETT...JOHNSTON... WILSON...AND EDGECOMBE.

THE TORNADO WATCH HAS BEEN CANCELLED NORTH AND WEST OF THAT LINE.
THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES... HALIFAX...WARREN...NASH...FRANKLIN...WAKE...LEE...
HATHAM...DURHAM...GRANVILLE...VANCE...PERSON....ORANGE...AND
ALAMANCE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:18 AM EDTTornado WarningRAHJohnston27 min
Jun 4, 11:44 AM EDTTornado WarningRAHWayne46 min
Jun 4, 12:40 PM EDTTornado WarningRAHWilson65 min
Jun 4, 12:46 PM EDTSevere Thunderstorm WarningRAHSampson29 min
Jun 4, 1:07 PM EDTTornado WarningRAHChatham, Lee23 min
Jun 4, 1:14 PM EDTSevere Thunderstorm WarningRAHWayne46 min
Jun 4, 1:21 PM EDTSevere Thunderstorm WarningRAHEdgecombe24 min
Jun 4, 1:40 PM EDTFlash Flood WarningRAHJohnston, Wayne, Wilson95 min
Jun 4, 1:45 PM EDTSevere Thunderstorm WarningRAHWayne45 min
Jun 4, 2:15 PM EDTFlash Flood WarningRAHLee2 hr
Jun 4, 2:32 PM EDTFlash Flood WarningRAHWake118 min
Jun 4, 3:25 PM EDTFlash Flood WarningRAHJohnston3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.